Hail, Cheyenne
- When
- August 8, 8:35 PM MST
- Where
- Cheyenne County, 7 mi WSW of Dalton
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 41.381, -103.105
A line of thunderstorms produced gusty winds and some hail over mainly the siuthern Nebraska panhandle.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
A line of thunderstorms produced gusty winds and some hail over mainly the siuthern Nebraska panhandle.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Aug 8, 8:14 PM MST, 21 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHEYENNE WY 914 PM MDT SAT AUG 8 2009 .UPDATE...TONIGHT... SOME THUNDERSTORM REDEVELOPMENT CONTINUES ALONG THE SOUTHERN LARAMIE RANGE THIS EVENING FOLLOWING THE PASSAGE OF THE STRONG THUNDERSTORMS EARLIER. STRONG THUNDERSTORMS ALSO CONTINUE TO PROGRESS ACROSS THE NEBRASKA PANHANDLE. THE SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT THROUGH MIDNIGHT MDT. THIS EVENINGS THUNDERSTORM ACTIVITY APPEARS TO BE THE RESULT OF THE ARRIVAL OF THE STRONG JET MAX ALOFT COMBINED WITH THE PRESENCE OF THE 700 MB TROUGH OVERHEAD. ALL OF THE FEATURES PRESENT ARE A RESULT OF THE UPPER LEVEL TROUGH MOVING ACROSS THE NORTHERN ROCKIES AT THIS TIME. HAVE INCREASED PRECIPITATION CHANCES IN THE NEBRASKA PANHANDLE WITH THIS UPDATE AS THE SUPPORT FOR CONTINUED SHOWERS AND THUNDERSTORMS THROUGH MIDNIGHT AND OVERNIGHT APPEARS GREATEST THERE. && .LONG TERM...MONDAY NIGHT THROUGH SATURDAY... KEPT A VERY LOW POP FOR TSTMS AT SE EDGE OF CWA MONDAY EVENING WITH MINOR DISTURBANCE EXITING AREA. AFTER THIS...UPPER RIDGING WILL DOMINATE THE WX TUESDAY THROUGH THURSDAY GETTING TEMPS BACK UP TO AND ABOVE NORMAL UNDER MOSTLY CLEAR SKIES. THERE COULD BE AN ISOLATED LATE DAY TSTM OR TWO OVER EASTERN CWA WEDNESDAY AND THURSDAY LIKE THE ECMWF SHOWS VS. DRY GFS...BUT KEPT IT OUT OF FORECAST FOR NOW. ON FRIDAY...RIDGE FLATTENS AND FLOW ALOFT BECOMES WSW. TEMPS WILL REMAIN ON WARM SIDE FRIDAY BUT THERE WILL BE A FEW TSTMS AT LEAST OVER THE MOUNTAINS AS MID LEVEL MOISTURE INCREASES. ON SATURDAY...ECMWF AND GFS SIMILAR IN SHOWING AN UPPER TROUGH SWEEPING ACROSS MT AND MAINLY NORTHERN WY WITH A COLD FRONT PUSHING INTO CWA. FOR NOW...HAVE LOWERED MAX TEMPS SOME AND ADDED A FEW TSTMS TO THE NORTHERN AND WESTERN PARTS OF THE CWA ALTHOUGH THESE MAY NEED TO BE INCLUDED OVER MOST AREAS. && .AVIATION... SCATTERED SHOWERS AND TSTMS OVER MUCH OF THE REGION OVERNIGHT INTO SUN MRNG WITH PTCHY MVFR CONDITIONS MAINLY EAST OF THE MTNS INTO THE PNHNDL 09Z-16Z. && .FIRE WEATHER... COOL UPPER SYSTEM OVER ID/UT WILL SHIFT EAST OVERNIGHT INTO SUN ACROSS THE REGION. SCT SHWRS AND TSTMS WILL AFFECT MOST AREAS OVERNIGHT INTO SUN MRNG. SOME DRYING ON MON BUT WITH ANOTHER CHC OF SHWRS/TSTMS MAINLY SE. UPPER RIDGE THEN BUILDS INTO THE REGION FOR THE MIDDLE TO THE END OF THE WEEK WITH TEMPS WARMING TO ABOVE NORMAL BY THE MIDDLE OF THE WEEK. A RETURN OF SOME MSTR TO THE AREA WILL BRING SLIM CHCS OF LATE DAY STORMS TO THE REGION BY THE END OF THE WEEK. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...NONE. NE...NONE. && SHORT TERM...CARPENTER AVIATION/FIRE WEATHER...WFO CYS LONG TERM...JLH
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE CHEYENNE WY 748 PM MDT SAT AUG 8 2009 NEZ001>003-019>021-054-055-WYZ068>070-100200- SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL- CHEYENNE-GOSHEN-CHEYENNE FOOTHILLS-PINE BLUFFS- 748 PM MDT SAT AUG 8 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA PANHANDLE AND SOUTHEAST WYOMING. .DAY ONE...TONIGHT STRONG TO SEVERE THUNDERSTORMS WILL FORM THIS EVENING ACROSS EXTREME SOUTHEAST WYOMING AND THE NEBRASKA PANHANDLE...AND A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR THESE AREAS THROUGH MIDNIGHT. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN THREAT EXPECTED WITH ANY SEVERE THUNDERSTORMS THIS EVENING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A SLIGHT CHANCE OF LATE DAY THUNDERSTORMS...MAINLY EAST OF THE LARAMIE RANGE FROM SUNDAY THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY HAIL AND STRONG WINDS OCCURRING AT YOUR LOCATION. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE WYZ059>067-100200- CONVERSE-NIOBRARA-SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE- NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE-PLATTE- 748 PM MDT SAT AUG 8 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING. .DAY ONE...TONIGHT SOME THUNDERSTORMS WILL FORM THIS AFTERNOON INTO THIS EVENING ACROSS MUCH OF THE REGION. A FEW OF THE STORMS MAY BECOME STRONG ENOUGH TO PRODUCE SMALL HAIL AND BRIEF HEAVY RAIN. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A SLIGHT CHANCE OF LATE DAY THUNDERSTORMS...MAINLY EAST OF THE LARAMIE RANGE FROM SUNDAY THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 703 PM MDT SAT AUG 8 2009 NEZ020-054-WYZ066-069-070-090230- BANNER-KIMBALL-LARAMIE RANGE-CHEYENNE FOOTHILLS-PINE BLUFFS- INCLUDING THE CITIES OF...HARRISBURG...KIMBALL...BUFORD... HORSE CREEK...CHEYENNE...PINE BLUFFS 703 PM MDT SAT AUG 8 2009 ...SCATTERED SHOWERS AND THUNDERSTORMS OVER THE AREA... NATIONAL WEATHER SERVICE RADAR IS INDICATING THAT SHOWERS AND THUNDERSTORMS WERE INCREASING IN COVERAGE ACROSS SOUTHERN LARAMIE COUNTY INTO THE FAR SOUTHWESTERN PORTION OF THE NEBRASKA PANHANDLE. THE ACTIVITY WILL LIKELY CONTINUE TO EXPAND IN COVERAGE AS IT MOVES NORTHEAST AT 20 MPH. LIGHTNING...BRIEF HEAVY RAIN AND GUSTY WINDS CAN BE EXPECTED FROM THE STRONGER STORMS WITH SOME SMALL HAIL POSSIBLE AS WELL.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
727 PM MDT SAT AUG 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM HAIL HILLSDALE 15N 41.43N 104.44W
08/08/2009 E1.00 INCH LARAMIE WY AMATEUR RADIO
AND INCREASING IN COVERAGE AND RAIN ONE INCH PER HOUR.
&&
DDEALPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHEYENNE WY
727 PM MDT SAT AUG 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM HAIL HILLSDALE 41.21N 104.44W
08/08/2009 E1.00 INCH LARAMIE WY AMATEUR RADIO
AND INCREASING IN COVERAGE AND RAIN ONE INCH PER HOUR.
&&
DDEALPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
744 PM MDT SAT AUG 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0722 PM HAIL 7 WNW BURNS 41.23N 104.48W
08/08/2009 M1.00 INCH LARAMIE WY TRAINED SPOTTER
ONE INCH DIAMETER HAIL REPORTED IN HILLSDALE.
&&
REMANUELPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
810 PM MDT SAT AUG 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM HAIL 8 N BURNS 41.31N 104.36W
08/08/2009 E1.75 INCH LARAMIE WY TRAINED SPOTTER
&&
DDEALSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 831 PM MDT SAT AUG 8 2009 NEZ001>003-019>021-054-055-WYZ068-070-090445- SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL- CHEYENNE-GOSHEN-PINE BLUFFS- INCLUDING THE CITIES OF...HARRISON...CHADRON...ALLIANCE... SCOTTSBLUFF...GERING...HARRISBURG...BRIDGEPORT...BAYARD... KIMBALL...SIDNEY...TORRINGTON...PINE BLUFFS 831 PM MDT SAT AUG 8 2009 ...SHOWERS AND THUNDERSTORMS MOVING OVER THE AREA... A LINE OF SHOWERS AND THUNDERSTORMS WILL MOVE EAST AT ABOUT 20 MPH ACROSS GOSHEN AND EASTERN LARAMIE COUNTIES INTO THE WESTERN NEBRASKA PANHANDLE THROUGH 1000 PM THIS EVENING. THE LINE SHOULD BE NEAR SCOTTSBLUFF AND KIMBALL BY 845 PM AND IN THE AREAS OF CHADRON...ALLIANCE AND SIDNEY BY 930 PM. HEAVY RAIN...WIND GUSTS TO AROUND 40 MPH AND SMALL HAIL ARE LIKELY WITH THIS LINE. RE
The Cheyenne radar (KCYS), 144 km away, was scanning. The volume nearest the first event began at 03:36 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2009Every state in 2009This day in weather historyWarnings in Nebraska, August 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 178404.